Illinois, 2002

Heat in Illinois, August 3 to 5, 2002

August 3 to 5, 2002 · NWS PAH · 19 events in 19 counties and zones

High temperatures reached 100 degrees for three consecutive days in parts of southern Illinois. At Carbondale, the high was 100 degrees on the 3rd and 4th, and 101 on the 5th.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
8
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

High temperatures reached 100 degrees for three consecutive days in parts of southern Illinois. At Carbondale, the high was 100 degrees on the 3rd and 4th, and 101 on the 5th. Humidity contributed to the problem, with afternoon heat indices peaking near 105 degrees. Area hospitals reported surprisingly few cases of heat exhaustion, and no heat-related fatalities occurred. Hospitals reported seeing many people with pre-existing health conditions that were aggravated by the heat and humidity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 3, 2:20 AM CST, 5 hours 40 minutes earlier.

Area forecast discussion, Aug 3, 2:20 AM CST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
320 AM CDT SAT AUG 3 2002

WEEKEND STILL LOOKS VERY HOT AND HUMID AS UPPER HIGH REMAINS
DOMINANT FEATURE. NUMERICAL GUIDANCE IS RESPONDING WITH TEMPS IN
MID-UPR 90S...AND WE WL CONTINUE OUR TREND OF GOING AOA GUIDANCE NOS
W/A REASONABLY HIGH LEVEL OF CONFIDENCE. W/TDS MAINLY IN THE
L70S...PM HEAT INDICES SHOULD TOP OUT IN THE 105-110 RANGE.
HOWEVER...NIGHT-TIME LOWS IN THE L-M70S WL PRECLUDE MEETING ADVISORY
CRITERIA. INSTEAD WE WL INCLUDE THE MENTION OF EXPECTED HEAT INDICES
IN THE ZONE PACKAGE AND LIKEWISE THE HWO.

WL NOT BE ABLE TO RULE OUT THE ISOLD TSM...PARTICULARLY IN THE HEAT
OF THE DAY...BUT THE COVERAGE OF ANY ACTIVITY WOULD BE ISOLATED
ENOUGH SO AS TO NEGATE ITS MENTION IN THE PACKAGE. THAT IS...AT
LEAST UNTIL MON NIGHT-TUE...WHEN RETROGRADE OF UPR HIGH ALLOWS BACK
DOOR COLD FRONT TO SLIP IN...AND EXTENDED MODELS HAVE BEEN
CONSISTENT AT SUGGESTING FOR AT LEAST A COUPLE RUNS...THRU THE FA.
THIS WL LEAD TO A MID-LATE WEEK COOL DOWN...ALTHOUGHT THE NEW FMR
DATA IS ALREADY HINTING AT WARMER NOS THAN ITS PRECEDING RUN. WEVE
KEPT THE GOING TREND OF THE COOL-DOWN...BUT SPLIT THE DIFFERENCE
W/THE WARMER FMR. THIS DOES MAKE IT COOLER...BUT TEMPS SHOULD STILL
BE SEASONALLY WARM.

.PAH...NONE.
HUMPHREY

In the hours before

Special weather statement, Aug 3, 4:40 AM CST, 3 hours 20 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-031645-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
540 AM CDT SAT AUG 3 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

HAZARDS...
AFTERNOON HEAT INDEX FIGURES FOR THE AREA ARE EXPECTED TO RANGE
BETWEEN 105 AND 110 DEGREES TODAY AND SUNDAY.

DISCUSSION...
AN UPPER LEVEL HIGH WILL REMAIN IN PLACE ACROSS THE MID
MISSISSIPPI AND LOWER OHIO VALLEY REGIONS OVER THE WEEKEND. AS A
RESULT...PLENTY OF SUNSHINE IS EXPECTED...ALONG WITH AFTERNOON
TEMPERATURES IN THE UPPER 90S. THE HEAT WILL COMBINE WITH FORECAST
DEW-POINTS IN THE LOWER 70S EACH AFTERNOON...TO CREATE MAXIMUM HEAT
INDICES FROM 105 TO 110 DEGREES. THE HEAT INDEX IS A MEASURE OF HOW
YOUR BODY ACTUALLY PERCEIVES THE HEAT. THE HIGHER THE HEAT INDEX...
THE LESS EFFICIENT YOUR BODY IS AT COOLING ITSELF.

DURING SPELLS OF HOT WEATHER...IT IS BEST TO COMPLETE OUTDOOR
ACTIVITIES EITHER IN THE EARLY MORNING OR LATE EVENING HOURS WHEN
THE SUN IS LESS INTENSE. IF YOU MUST WORK OUTDOORS...WEAR LIGHT
COLORED CLOTHING...TAKE FREQUENT BREAKS IN THE SHADE...AND DRINK
PLENTY OF WATER OR OTHER NON-ALCOHOLIC FLUIDS. THE ELDERLY OR INFIRM
SHOULD TAKE ADVANTAGE OF AIR CONDITIONING FOR AT LEAST PART OF THE
DAY.

OUTLOOK FOR THE REST OF THE WEEK...
BY WEDNESDAY...A SLIGHT COOL DOWN IS EXPECTED TO COMMENCE AS A COLD
FRONT CROSSES THE AREA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 heat. Local standard time, as filed.

Heat, Alexander

When
August 3, 8:00 AM CST to August 5, 10:00 PM CST
Where
Alexander forecast zone
Reported by
NEWSPAPER
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Heat, Edwards

When
August 3, 8:00 AM CST to August 5, 10:00 PM CST
Where
Edwards forecast zone
Reported by
NEWSPAPER
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Heat, Franklin

When
August 3, 8:00 AM CST to August 5, 10:00 PM CST
Where
Franklin forecast zone
Reported by
NEWSPAPER
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Heat, Gallatin

When
August 3, 8:00 AM CST to August 5, 10:00 PM CST
Where
Gallatin forecast zone
Reported by
NEWSPAPER
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Heat, Hamilton

When
August 3, 8:00 AM CST to August 5, 10:00 PM CST
Where
Hamilton forecast zone
Reported by
NEWSPAPER
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Heat, Hardin

When
August 3, 8:00 AM CST to August 5, 10:00 PM CST
Where
Hardin forecast zone
Reported by
NEWSPAPER
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Heat, Jackson

When
August 3, 8:00 AM CST to August 5, 10:00 PM CST
Where
Jackson forecast zone
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Heat, Jefferson

When
August 3, 8:00 AM CST to August 5, 10:00 PM CST
Where
Jefferson forecast zone
Reported by
NEWSPAPER
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Heat, Johnson

When
August 3, 8:00 AM CST to August 5, 10:00 PM CST
Where
Johnson forecast zone
Reported by
NEWSPAPER
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Heat, Massac

When
August 3, 8:00 AM CST to August 5, 10:00 PM CST
Where
Massac forecast zone
Reported by
NEWSPAPER
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Heat, Perry

When
August 3, 8:00 AM CST to August 5, 10:00 PM CST
Where
Perry forecast zone
Reported by
NEWSPAPER
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Heat, Pope

When
August 3, 8:00 AM CST to August 5, 10:00 PM CST
Where
Pope forecast zone
Reported by
NEWSPAPER
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Heat, Pulaski

When
August 3, 8:00 AM CST to August 5, 10:00 PM CST
Where
Pulaski forecast zone
Reported by
NEWSPAPER
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Heat, Saline

When
August 3, 8:00 AM CST to August 5, 10:00 PM CST
Where
Saline forecast zone
Reported by
NEWSPAPER
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Heat, Union

When
August 3, 8:00 AM CST to August 5, 10:00 PM CST
Where
Union forecast zone
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Heat, Wabash

When
August 3, 8:00 AM CST to August 5, 10:00 PM CST
Where
Wabash forecast zone
Reported by
NEWSPAPER
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Heat, Wayne

When
August 3, 8:00 AM CST to August 5, 10:00 PM CST
Where
Wayne forecast zone
Reported by
NEWSPAPER
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Heat, White

When
August 3, 8:00 AM CST to August 5, 10:00 PM CST
Where
White forecast zone
Reported by
NEWSPAPER
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Heat, Williamson

When
August 3, 8:00 AM CST to August 5, 10:00 PM CST
Where
Williamson forecast zone
Injuries
6 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311739, 5311740, 5311741, 5311742, 5311743, 5311797, 5311798, 5311799, 5311800, 5311801, 5311802, 5311803, 5311804, 5311805, 5311806, 5311807, 5311808, 5311809, 5311810.